Statistics from Altmetric.com
An 84-year-old man with type 2 diabetes mellitus (DM) started to show involuntary movement in his left fingers 2 months prior to examination, which gradually spread to his left shoulder a month later. He had a history of cerebral infarction and right haemiparesis remained. His haemoglobin A1c (HbA1c) had been 7.6% while taking metformin 1000 mg/day and linagliptin 5 mg/day, which he had decided to discontinue 6 months previously. Because the involuntary movements continued despite the resumption of his oral hypoglycaemic medication, he attended our hospital. He showed haemichorea and haemiballism (HCHB) in his left arm, extending from his left fingers to his shoulder and face (see video 1). His fasting blood glucose was 182 mg/dL and his HbA1c was 11.7%. T1-weighted cranial MRI showed a high signal intensity in the right putamen (figure 1A), but fluid-attenuated inversion recovery images and susceptibility-weighted images were normal (figure 1B,C). Therefore, he was diagnosed with diabetic HCHB. Since the voluntary movement persisted despite an appropriate control of blood glucose by linagliptin 5 mg/day and dulaglutide 0.75 mg/week with diet therapy started at the time of his admission to our hospital, we initiated oral administration of haloperidol 0.75 mg/day on the 10th hospital day, subsequently increasing to 1.5 mg/day on the 17th hospital day. The involuntary movement gradually improved and disappeared on the 41st hospital day without recurrence even in the absence of haloperidol.
HCHB is a syndrome that is characterised by unilateral choreic and ballism-like involuntary movements, which can be caused by stroke, DM, autoimmune conditions, infections or drug addiction.1 2 HCHB associated with DM can be a complication of extreme hyperglycaemic due to poor control or a hyperosmolar hyperglycaemic state.1–3 When DM is the cause of HCHB, cranial T1-weighted MRI shows high signal intensity on the other side of the basal ganglia, which is diagnostically specific.1–3 Importantly, HCHB associated with DM improves slowly with appropriate glycaemic control,1–3 sometimes with the help of concomitant use of haloperidol.3 Therefore, it is essential to check the state of blood glucose immediately when examining a patient who presents with unilateral choreic or ballism-like involuntary movements.
Haemichorea and haemiballism associated with diabetes mellitus is an unilateral choreic and ballism-like involuntary movements, which is caused by extreme hyperglycaemic due to poor control or a hyperosmolar hyperglycaemic state.
The finding of high signal intensity on the other side of the basal ganglia on cranial T1-weighted MRI is diagnostically specific.
Because haemichorea and haemiballism associated with DM improves slowly with appropriate glycaemic control, it is essential to check the state of blood glucose immediately.
We thank Mr. Youjirou Tateishi from Faculty of Medicine, Saga University, Japan for editing our video 1. We thank Mark Cleasby, PhD, from Edanz Group (https://en-author-services.edanz.com/" https://en-author-services.edanz.com/) for editing a draft of this manuscript.
Contributors SY: involved in concept, literature search and drafting of manuscript. MT: involved in concept and literature search. S-IY: involved in concept and revision of manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.